question-icon

What causes swelling on thighs and legs?

default
Posted on Fri, 7 Mar 2014
Question: Hello, I have been on phentermine for 5 months on and off. Back in Nov 2013 my upper legs and thighs became swollen. I started using compression stockings hoping that the swelling would go down; which it did but periodically now it returns. Is there anything else I can do to get the swelling down. MY upper thighs are the worst. Please help!!
doctor
Answered by Dr. T Shobha Deepak (48 minutes later)
Brief Answer: To rule out possibility of venous insufficiency Detailed Answer: Hi Welcome to Healthcare-Magic Greetings of the day Dear Ms It would be more helpful if you could provide the following additional information as it would be helpful to me to guide you further. 1. Is the swelling present in both the limbs ? 2. Is there any discolouration of overlying skin like any redness or pigmentation? 3. Does the swelling reduce after taking over night rest ? 4. Do you have any other medical history? Amlodepine which is a calcium channel blocker antihypertensive is known to cause ankle oedema, but the severity of oedema or swelling is not severe enough to involve the thigh. Maxide is a Potassium sparing diuretic which should reduce the swelling. From your history given so far it does not appear to be due to the drugs you are taking. I would suspect the following as the cause of oedema 1. Chronic venous in sufficiency 2. Lyphmedema Further diagnosis will depend on the clinical examination of the limb. It would be helpful if you could provide clinical photograph of the same for further assessment. Waiting for your reply. Take care Best Regards Dr T Shobha Deepak MBBS, MD
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. T Shobha Deepak (22 minutes later)
Yes, I have swelling in both limbs. There is no discoloration, redness or pigmentation. The swelling does reduce over night on occasions. The compression stockings does help but not much. When the swelling decreases the fat on the legs appears flabby, and spongy texture. I have noticed also that the inside of the area around the knees are swollen also. No other medical history. I was on Altace 10 mg, about 3-4 years ago and developed the cough. So, the medication got changed but further researching leads me to question the CCB also. I am praying that I can have the swelling go away or at least find out how to stop it. Is that even a possibility?
doctor
Answered by Dr. T Shobha Deepak (11 minutes later)
Brief Answer: Ultrasound abdomen required Detailed Answer: Hi Greetings Calcium channel blockers do cause oedema bit it's usually restricted till the legs and involvement of thigh is unlikely. Presence of leg and thigh oedema it's important to rule out the following 1. Chronic venous insufficiency 2. Congestive cardiac failure 3. Hypoproteinemia I would suggest you the following 1. Ultrasound of abdomen and pelvis: to rule out any pelvic pathology compressing the inferior venecava or common illiac veins which could be the cause of oedema 2. Serum protein level including Albumin 3. 2 D Echocardiography 4. Doppler scanning of venous system of lower limbs The above investigation are prerequisite for investigating bilateral lower limb oedema. Do get back to me if you need any further assistance, will be glad to assist you. Take care Best Regards Dr T Shobha Deepak MBBS, MD
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. T Shobha Deepak

General & Family Physician

Practicing since :2005

Answered : 1774 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes swelling on thighs and legs?

Brief Answer: To rule out possibility of venous insufficiency Detailed Answer: Hi Welcome to Healthcare-Magic Greetings of the day Dear Ms It would be more helpful if you could provide the following additional information as it would be helpful to me to guide you further. 1. Is the swelling present in both the limbs ? 2. Is there any discolouration of overlying skin like any redness or pigmentation? 3. Does the swelling reduce after taking over night rest ? 4. Do you have any other medical history? Amlodepine which is a calcium channel blocker antihypertensive is known to cause ankle oedema, but the severity of oedema or swelling is not severe enough to involve the thigh. Maxide is a Potassium sparing diuretic which should reduce the swelling. From your history given so far it does not appear to be due to the drugs you are taking. I would suspect the following as the cause of oedema 1. Chronic venous in sufficiency 2. Lyphmedema Further diagnosis will depend on the clinical examination of the limb. It would be helpful if you could provide clinical photograph of the same for further assessment. Waiting for your reply. Take care Best Regards Dr T Shobha Deepak MBBS, MD